Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 192, NWS Austin/San Antonio, TX

May 28, 2020Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2020, 12:14 AM CDT for Real County, Uvalde County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 12:14 AM CDT (05:14 UTC)
Expired
May 28, 2020, 1:15 AM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 58 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:27 AM CDTHAIL 1.754 E Barksdale, TXVIEWER REPORT OF GOLF BALL SIZED HAIL NEAR CAMP WOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

832 
WUUS54 KEWX 280514
SVREWX
TXC385-463-280615-
/O.NEW.KEWX.SV.W.0192.200528T0514Z-200528T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1214 AM CDT Thu May 28 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Uvalde County in south central Texas...
  Southern Real County in south central Texas...

* Until 115 AM CDT.

* At 1214 AM CDT, a severe thunderstorm was located near Vance, or 13
  miles west of Leakey, moving south at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Leakey, Camp Wood, Reagan Wells, Montell, Vance and Tuff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2990 9990 2973 9963 2968 9982 2947 9978
      2943 10001 2962 10005 2963 10001 2966 10003
      2968 10002 2971 10006 2972 10002 2978 10003
      2980 10001 2985 10003 2986 10002
TIME...MOT...LOC 0514Z 340DEG 17KT 2979 9997 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUNYEN
1 follow-up statement
800 
WWUS54 KEWX 280545
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1245 AM CDT Thu May 28 2020

TXC385-280555-
/O.CAN.KEWX.SV.W.0192.000000T0000Z-200528T0615Z/
Real TX-
1245 AM CDT Thu May 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN REAL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 2943 10001 2962 10005 2963 10003 2962 9981
      2947 9978
TIME...MOT...LOC 0545Z 351DEG 23KT 2957 9994 

$$

TXC463-280615-
/O.CON.KEWX.SV.W.0192.000000T0000Z-200528T0615Z/
Uvalde TX-
1245 AM CDT Thu May 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN UVALDE COUNTY...

At 1245 AM CDT, a severe thunderstorm was located near Montell, or 15
miles southwest of Leakey, moving south at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Reagan Wells and Montell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 2943 10001 2962 10005 2963 10003 2962 9981
      2947 9978
TIME...MOT...LOC 0545Z 351DEG 23KT 2957 9994 

HAIL...2.00IN
WIND...60MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:04 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 27, 7:04 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
704 PM CDT Wed May 27 2020

.UPDATE... /UPDATED FORECAST TO REFLECT NEW WATCH/
Some PoPs were increased along the I-10 corridor to account for the
latest severe thunderstorm watch.

&&

.AVIATION.../00Z TAFS/
Severe storm outbreak underway and looks to impact AUS as early as
0030Z and the SAT/SSF areas by 03Z. A lead storm moving south from
Fredericksburg may lead to a faster onset into San Antonio if the
recent severity trends continue. Will hold off any severe parameters
until about an hour lead time if necessary. Later tonight a period of
VFR skies should be followed by a return of MVFR cigs at all site
around daybreak. Confidence is not very high on this expected cloud
deck, given a light wind forecast and NW flow aloft.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT Wed May 27 2020/

SHORT TERM (Tonight through Thursday Night)...
Today brings yet another round for thunderstorms this afternoon and
evening for some. A cut off deepening low located on the eastern
border of Oklahoma today will leave the area under broad
northwesterly flow aloft. Low level flow becomes more southeasterly
over the next few hours further increasing deep layer shear, values
over 65kt, supporting healthy updrafts over an already unstable
environment. CAPE values across our northeastern counties range from
2500-3500J/kg with weak CIN. Ongoing severe storms to our north have
shown that any initiation will happen relatively quickly. The Storm
Prediction Center has the area under an enhanced risk northeast of a
line from Kerrville to New Braunfels to Schulenburg. This risk
includes very large hail, damaging winds in excess of 70mph and a
small risk for tornadoes. There is expected to be multiple rounds of
storms for this area, the first being triggered by an active outflow
boundary from storms to our north. Later this evening, individual
discrete cells pose a threat for very large hail up to 3 inches, as
lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are
possible, though the threat is lower due to the weak low level shear,
and relatively dry boundary layer. As the evening progresses and
cells congeal, the threat becomes more focused on damaging wind up to
70mph.

Considering the wet pattern that this area has been over the past
several days, the threat of flash flooding should not be overlooked
through the chatter of severe weather. Austin in particular has had
measurable precip everyday for the past 6 days, totaling over 2
inches. If cells begin to train, or MCS slows over the metro area, or
any area for that matter, flash flooding may occur. WPC has
highlighted the northeastern counties in a marginal threat for
excessive rainfall. This means, that the highlighted area has a 5-10
percent chance of rainfall exceeding the flash flood guidance within
25 miles of a point. Stay weather aware, and Turn Around Don't
Drown.

Tomorrow should be relatively quiet with residual showers in the
coastal plains during the morning and early afternoon. Highs will be
slightly cooler than today, reaching the mid to upper 80s. By
tomorrow night, rain chances shift back out west with higher POPs
over the Rio Grande Plains. The entire region is under a marginal
risk for severe storms.

LONG TERM (Friday through Wednesday)...
After an extended period of active weather, mid to upper level
ridging builds in by Friday and will continue through the weekend and
into next week. While a few isolated locations could see a stray
shower or thunderstorm during this period, by and large the region
should stay dry. Temperatures Friday through Monday will track
closely to seasonal normals with temperatures increasing a couple
degrees for Tuesday and Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  85  67  87  65 /  80  20  10  -    0
Austin Bergstrom Intl Airport  63  84  66  87  65 /  80  30  10  -    0
New Braunfels Muni Airport     66  85  67  88  65 /  70  20  10  -    0
Burnet Muni Airport            64  83  64  84  62 /  80  10  10  -    0
Del Rio Intl Airport           71  91  70  92  68 /  -   10  40  10   0
Georgetown Muni Airport        64  83  66  86  63 /  90  20  10  -    0
Hondo Muni Airport             68  89  68  92  65 /  20  10  30  10   0
San Marcos Muni Airport        64  84  66  88  64 /  80  20  10  -    0
La Grange - Fayette Regional   66  84  67  87  66 /  60  30  10  10  -
San Antonio Intl Airport       68  87  69  90  67 /  50  10  20  10   0
Stinson Muni Airport           70  89  70  90  67 /  40  10  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Oaks
Decision Support...Treadway
Hazardous weather outlook, May 27, 4:53 AM CDT, 19 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
453 AM CDT Wed May 27 2020

TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
453 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening for the eastern two-thirds of the area, primarily for
locations along and east of a Juno to Uvalde to Pearsall
line. An Enhanced Risk For Severe Thunderstorms exists along and
east of Kerrville to New Braunfels to Schulenburg line. Very
large hail, significant damaging wind gusts, and an isolated
tornado or two will all be possible. Locally heavy rainfall and
flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected for the extended forecast period at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 27, 11:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     110 MOUNTAIN RIDGE SPUR 30.02N 99.18W
05/27/2020                   KERR               TX   TRAINED SPOTTER

            MOBILE HOMES WERE PICKED UP FROM ORIGINAL
            LOCATIONS. POWER LINES DOWNED WITH A LOT OF
            TREES DOWNED ALSO REPORTED.

&&

OB
Local storm report, May 27, 11:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     UTOPIA                  29.61N 99.53W
05/27/2020                   UVALDE             TX   PUBLIC

            THE PUBLIC REPORTS ROOF AND AWNING DAMAGE IN
            UTOPIA.

&&

PAY
Local storm report, May 27, 11:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             SISTERDALE              29.98N 98.72W
05/27/2020  E1.00 INCH       KENDALL            TX   COCORAHS

&&

PAY
Local storm report, May 27, 11:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 NNW BERGHEIM          29.90N 98.62W
05/27/2020  E1.50 INCH       KENDALL            TX   COCORAHS

&&

PAY
Local storm report, May 28, 12:10 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             2 NW SERENADA           30.72N 97.72W
05/28/2020  M1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

&&

JR
Local storm report, May 28, 12:13 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1213 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             3 N GEORGETOWN DAM      30.71N 97.74W
05/28/2020  E1.00 INCH       WILLIAMSON         TX   PUBLIC

&&

PAY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:01 PM CDTTornado WarningEWXGillespie, Kendall, Kerr29 min
May 27, 7:16 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
May 27, 7:26 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Kendall49 min
May 27, 7:30 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr45 min
May 27, 7:36 PM CDTSevere Thunderstorm WarningEWXEdwards54 min
May 27, 7:40 PM CDTSpecial Weather StatementEWXBastrop, Travis50 min
May 27, 8:04 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Travis56 min
May 27, 8:04 PM CDTTornado WarningEWXBandera, Kendall, Kerr26 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningEWXCaldwell, Hays, Travis50 min
May 27, 8:12 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Kendall63 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Kendall, Kerr, Medina61 min
May 27, 8:43 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr3 hr
May 27, 8:45 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real45 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca64 min
May 27, 9:05 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson55 min
May 27, 9:16 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina44 min
May 27, 9:21 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina3 hr
May 27, 9:27 PM CDTSevere Thunderstorm WarningEWXBandera, Medina48 min
May 27, 9:30 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina, Real, Uvalde45 min
May 27, 9:51 PM CDTSpecial Weather StatementEWXLavaca39 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Lavaca7 min
May 27, 9:57 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Karnes, Wilson63 min
May 27, 10:03 PM CDTSevere Thunderstorm WarningEWXDeWitt, Lavaca25 min
May 27, 10:09 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde66 min
May 27, 10:15 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real60 min
May 27, 10:47 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
May 27, 10:56 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes32 min
May 27, 11:06 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde54 min
May 27, 11:10 PM CDTSevere Thunderstorm WarningEWXFrio52 min
May 27, 11:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Real61 min
May 27, 11:38 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Real3 hr
May 27, 11:38 PM CDTSevere Thunderstorm WarningEWXWilliamson56 min
May 27, 11:56 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde64 min
May 28, 12:19 AM CDTSpecial Weather StatementEWXLee41 min
May 28, 12:36 AM CDTSpecial Weather StatementEWXWilliamson39 min
May 28, 1:03 AM CDTSevere Thunderstorm WarningEWXUvalde57 min
May 28, 1:57 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala25 min
May 28, 2:15 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr45 min
May 28, 2:37 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr38 min
May 28, 2:56 PM CDTSevere Thunderstorm WarningEWXEdwards, Gillespie, Kerr, Real64 min
May 28, 3:12 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie, Kerr5 hr
May 28, 3:12 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr48 min
May 28, 3:36 PM CDTTornado WarningEWXBandera, Kerr39 min
May 28, 3:41 PM CDTRiver Flood WarningEWXGillespie19 hr
May 28, 3:41 PM CDTRiver Flood WarningEWXBlanco32 hr
May 28, 3:54 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr31 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina18 min
May 28, 4:22 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde53 min
May 28, 4:27 PM CDTSpecial Weather StatementEWXVal Verde33 min
May 28, 4:28 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde21 min
May 28, 4:31 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie4 hr
May 28, 4:42 PM CDTSevere Thunderstorm WarningEWXVal Verde24 min
May 28, 4:46 PM CDTSpecial Weather StatementEWXMedina59 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Uvalde, Val Verde55 min
May 28, 5:17 PM CDTSpecial Weather StatementEWXBexar, Wilson58 min
May 28, 5:18 PM CDTSpecial Weather StatementEWXVal Verde27 min
May 28, 5:25 PM CDTSevere Thunderstorm WarningEWXVal Verde21 min
May 28, 5:27 PM CDTSpecial Weather StatementEWXKinney48 min
May 28, 5:38 PM CDTSevere Thunderstorm WarningEWXBexar27 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick59 min
May 28, 5:55 PM CDTSpecial Weather StatementEWXKinney50 min
May 28, 6:02 PM CDTSpecial Weather StatementEWXZavala43 min
May 28, 6:23 PM CDTSpecial Weather StatementEWXGonzales67 min
May 28, 6:29 PM CDTSpecial Weather StatementEWXWilliamson61 min
May 28, 6:45 PM CDTSpecial Weather StatementEWXKinney45 min
May 28, 6:47 PM CDTSpecial Weather StatementEWXMaverick43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.